Related Experiment Video
Updated: Jul 16, 2026

Postconditioning with Lactate-enriched Blood for Cardioprotection in ST-segment Elevation Myocardial Infarction
Published on: May 28, 2019
Transient left ventricular apical ballooning syndrome after inadvertent epidural administration of potassium chloride
Abstract:
A 32-year-old white female presented for her first Caesarean section. The procedure was performed under epidural anaesthesia. The anaesthetic drug was inadvertently diluted with potassium chloride instead of normal saline. This solution was then injected via an epidural catheter into the epidural space. A few hours later, pulmonary edema, requiring mechanical ventilatory support, occurred due to the left ventricular apical ballooning syndrome (Tako-Tsubo cardiomyopathy). The patient was stabilized after the placement of an intra-aortic balloon pump. Follow-up echocardiography showed complete left ventricular systolic function recovery.
Related Concept Videos
Local Anesthetics: Clinical Application as Epidural Anesthesia
Since epidural anesthetics can be infused through an epidural catheter, all types of drugs, including short-acting ones, can be administered. Chloroprocaine and lidocaine are examples of short and long-duration anesthetics, respectively. Bupivacaine...
Antihypertensive Drugs: Potassium-Sparing Diuretics
Depolarizing Blockers: Pharmocokinetics
Cytotoxic Edema: Pathophysiology
Cardiopulmonary Resuscitation IV: Pharmacological Management
Antiarrhythmic Drugs: Class III Agents as Potassium Channel Blockers
